Overuse of diclofenac linked to stroke, heart attack

Date:

The Health ministry has cautioned against the use of diclofenac without a prescription from the doctor.

The drug is commonly used to relieve pain, inflammation and joint stiffness caused by arthritis.

The Pharmacy and Poisons Board on Friday warned that even though the overall benefits of diclofenac are greater than its risks, the drug if used in high doses and for prolonged periods is associated with an increased risk of blood clots in the arteries.

PPB CEO Dr Fred Siyoi said it has in some cases led to heart attack or stroke in patients with certain cardiovascular risk factors.

The drug, a nonsteroidal anti-inflammatory drug (NSAID), is found in chemists and costs between Sh5 and Sh10.

“There is a small risk of heart attack or stroke in patients taking systematic diclofenac regularly, especially at high doses of 150mg daily and for long periods,” Siyoi said.

“Use of diclofenac is no longer recommended for patients with a history of heart attack, stroke, heart failure, blockages of blood vessels to the heart or brain or have had an operation to clear or bypass such blockages, or circularity problems that restrict blood flow to your limbs.” 

According to the board, smokers or people who have other risk factors such as high blood pressure, high cholesterol and diabetes should be assessed by a medic on whether they can use the painkiller and how they should use it.

“If you are on long-term diclofenac treatment you will need to have your treatment reviewed to ensure that it is still right for you.”

Diclofenac is considered more potent than other painkillers such as ibuprofen. The dosage is based on the patient’s medical condition, response to treatment and other medications they are taking.

For conditions such as arthritis, it may take up to two weeks of regular use before the full benefits of the drug take effect.

According to Mayo Clinic, the use of the drug among arthritis patients is not a cure.

The facility warns that the medicine may cause bleeding in the stomach or intestines.

“These problems can happen without warning signs. This is more likely if you have had a stomach ulcer in the past, if you smoke or drink alcohol regularly, are over 60 years of age, are in poor health, or are using certain medicines such as steroid medicine, blood thinner,” Mayo Clinic warns.

Share post:

Popular

More like this
Related

Transfer market: PSG does not let go of Hugo Ekitike

Still looking for several attackers, Luis Campos is advancing...

Auxerre has established a shortlist of goalkeepers

The Auxerre board does not want to take...

A new playground unveiled by OL Fondation and adidas!

Women's football is in the spotlight! While...

OM have found a taker for Nemanja Radonjic!

Nemanja Radonjic, returned from a disappointing loan to Benfica,...